Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 7, NWS San Diego, CA

August 14, 2022San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 14, 2022, 3:22 PM PDT for San Diego County, California. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2022, 3:22 PM PDT (22:22 UTC)
Expired
Aug 14, 2022, 4:15 PM PDT
In force
53 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Diego County, CA

The radar

The San Diego radar (KNKX), 61 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS56 KSGX 142222
SVRSGX
CAC073-142315-
/O.NEW.KSGX.SV.W.0007.220814T2222Z-220814T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
322 PM PDT Sun Aug 14 2022

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  East central San Diego County in southwestern California...

* Until 415 PM PDT.

* At 322 PM PDT, a severe thunderstorm was located over Hwy S1
  Between Lake Cuyamaca And Mount Laguna, or over Cuyamaca Rancho
  State Park, moving southwest at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mount Laguna, Cuyamaca Rancho State Park, Hwy S2 Between Shelter
  Valley And Agua Caliente, Hwy S2 Between Agua Caliente And
  Canebrake, Hwy S1 Between Lake Cuyamaca And Mount Laguna, Hwy 79
  Between Julian And Lake Cuyamaca, Lake Cuyamaca, Pine Valley, Fish
  Creek Wash and Agua Caliente.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3309 11640 3304 11621 3287 11630 3286 11652
      3306 11657
TIME...MOT...LOC 2222Z 033DEG 15KT 3293 11652 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAD
2 follow-up statements
576 
WWUS56 KSGX 142259
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
359 PM PDT Sun Aug 14 2022

CAC073-142315-
/O.CON.KSGX.SV.W.0007.000000T0000Z-220814T2315Z/
San Diego CA-
359 PM PDT Sun Aug 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...

At 400 PM PDT, thunderstorms have weakened over the area but 
continue to produce prolific and deadly lightning and very heavy 
rainfall east and southeast of Pine Valley. The thunderstorms were 
developing southward, and were between Mount Laguna and Jacumba, 
including the I-8 corridor.

HAZARD...Very heavy rain, lightning and strong wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mount Laguna, Cuyamaca Rancho State Park, Hwy S2 Between Shelter
Valley And Agua Caliente, Hwy S2 Between Agua Caliente And Canebrake,
Hwy S1 Between Lake Cuyamaca And Mount Laguna, Hwy 79 Between Julian
And Lake Cuyamaca, Lake Cuyamaca, Pine Valley, Fish Creek Wash and
Agua Caliente.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3309 11640 3304 11621 3287 11630 3286 11652
      3306 11657
TIME...MOT...LOC 2252Z 033DEG 15KT 3284 11659 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAD
593 
WWUS56 KSGX 142309
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
409 PM PDT Sun Aug 14 2022

CAC073-142318-
/O.EXP.KSGX.SV.W.0007.000000T0000Z-220814T2315Z/
San Diego CA-
409 PM PDT Sun Aug 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 415 PM PDT...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning will be allowed 
to expire. More thunderstroms are developing and being monitored 
over far southeastern San Diego County

LAT...LON 3309 11640 3304 11621 3287 11630 3286 11652
      3306 11657
TIME...MOT...LOC 2308Z 033DEG 15KT 3281 11661 

$$

JAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:44 PM PDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 14, 1:44 PM PDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
144 PM PDT Sun Aug 14 2022

.SYNOPSIS...
Monsoon flow will continue this week, with isolated afternoon
thunderstorms for mainly the mountains through Thursday. Coastal
low clouds will increase some during the nights and mornings.
Monsoon moisture increases for Friday through the coming weekend,
extending better chances into deserts and inland valleys.
Temperatures and humidity will run a little above normal this
week, with some cooling toward the weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Thunderstorms have developed on schedule in the mountains, and a
couple have grown pretty strong. Expect a few more to pop up and
dissipate this afternoon, before ending by 5-6 pm or so. Moisture
and instability in our atmosphere today have taken a big step
down from yesterday's high horse. Meanwhile, low clouds have grown
somewhat attached to San Diego. So while the monsoon takes a step
backward, it looks like the marine layer will take a step
forward, judging by the marine layer's cloud deck looking pretty
healthy off the coast. Expect areas of coastal low clouds a
little more prevalent for at least the next few nights and
mornings. Hot summer weather (a few degrees above average) will
continue this coming week, with some decrease toward next weekend.
There is no discernible change in our upper air pattern for the
next five days or so. And only a barely discernible change in
moisture and instability. Hence, we have a persistent forecast,
one that isn't changing noticeably from day to day through
Thursday. High resolution models aren't depicting any nocturnal
wave of storms like we had Friday night for the next several days.
There's a wave of deep moisture and energy in south Texas today
giving them lots of rain. Model guidance moves that wave westward
this week right along the Mexico-US border. As it approaches
SoCal around Friday, it brings additional monsoon moisture with
it...maybe! Latest 12Z guidance shows it either dying and
fizzling in Arizona, or taking a left turn into Sonora, Mexico.
Or, upcoming guidance could move it right into SoCal. Our forecast
reflects a tepid increase in moisture from this feature, with
greater chances of precip Friday through Sunday, including a
better chance in the inland valleys. Max temperatures seem to go
down for Friday through the weekend. Some hints that a West Coast
trough could amplify next week indicates another monsoon retreat
out of SoCal, if that were to materialize.

&&

.AVIATION...
141915Z...Coast/Valleys...FEW-SCT clouds AOA 15000 FT MSL can be
expected for much of today. SCT-BKN low clouds with bases between
700-1200 FT MSL will return Monday morning with moderate confidence
in CIGs occurring for the costal TAF sites, but low confidence in
onset time and exact duration. Any low clouds will scatter out by 15-
16z Mon.

Mountains/Deserts...Mostly SCT clouds at/above 15000 FT MSL will
continue through this afternoon and evening. Sct TSRA will continue
to develop over the mountains through the afternoon, with the
deserts potentially seeing storm development after 20Z, and a 20%
chance of TSRA impacts at PSP and TRM. TS bases will be 6000-10000
FT MSL with tops to near 40000 FT MSL, along with strong
up/downdrafts. TSRA will end in most areas by 03Z Mon.

&&

.MARINE...
No hazardous marine weather is expected through Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...MM
AVIATION/MARINE...Adams

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:29 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 14, 3:09 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego2 hr

Nearby

Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.